https://www.onclive.com/peer-exchange/strategies-in-kidney-cancer/rcc-following-patients-on-immunotherapy-vs-tki-therapy
RCC: Following Patients on Immunotherapy Vs TKI Therapy

Panelists: Robert A. Figlin, MD, Cedars-Sinai Medical Center; Thai H. Ho, MD, PhD, Mayo Clinic Arizona; Martin H. Voss, MD, Memorial Sloan Kettering Cancer Center; Michael B. Atkins, MD, Georgetown Lombardi Comprehensive Cancer Center; Sandy Srinivas, MD, Stanford University Medical Center



Transcript:

Robert A. Figlin, MD: Michael, there’s this phenomenon of pseudoprogression, that we all talk about, as being important in immune-based therapies. Can you give us a sense of how you think about that process, how it differs in kidney cancer than in melanoma, and how you think our practicing physicians should use immuno-oncology and imaging to assess benefits from therapy?

Michael B. Atkins, MD: Pseudoprogression does occur. We’ve seen it in about 10% of patients who got ipilimumab for melanoma. Those were patients who developed new lesions or who developed growth in some of their existing lesions and then over time with ipilimumab, in that case, off of therapy, their tumors would shrink. Those patients, who had tumors grow and then shrink, tended to do as well as the patients who had initial shrinkage.

In kidney cancer, there is some sense that, occasionally, the same thing may happen—that lesions may look bigger even though there’s less tumor in them because they’re infiltrated with immune cells trying to kill the tumor. For the most part, that’s an early phenomenon, I think, after seeing that in some of the early nivolumab studies as a consequence of scanning at 8 weeks. We’ve learned, in melanoma, that we shouldn’t look unless we have to—unless the patient is really symptomatic—until 12 weeks, because that gives time for a lot of that early immune infiltration, that makes the x-ray look worse, to pass.

Most of the time, when there’s progression on a scan at 12 weeks, that’s real progression. And, clearly, if there are symptoms associated with that progression, that’s real progression. But in situations where some lesions are smaller, some are bigger, and the patient feels fine and is tolerating the therapy fine, there is never a problem—in that case—of giving them another 6 weeks of therapy and rescanning to see whether the lesions that are growing are continuing to grow or whether they had been bigger and are actually shrinking and you just missed that shrinkage. If you take that approach, I think it becomes pretty clear who’s responding and who’s progressing. And I don’t think there’s a real role for treating beyond progression, despite some of the articles that have been written, in patients who are truly exhibiting progression confirmed on the second scan.

Robert A. Figlin, MD: That’s helpful. Thai, one of the areas that we talk about with immuno-oncology agents like nivolumab and others is the so-called immune-related adverse events. How do you manage that? How do you think about it? How do you get other experts in your institution involved to be careful about what’s happening in their pituitary or adrenal gland, their thyroid, and other endocrine organs?

Thai H. Ho, MD, PhD: That’s one of the things I worry about the most when using immunotherapy. Compared to other diseases, most of our patients have 1 kidney, so they tolerate diarrhea very poorly. They can go into acute renal failure. They get hospitalized more often. I really keep track of how many episodes of diarrhea they’re having. They report in to our nurse navigator how many episodes of diarrhea they have. We also keep track of the cough that may be associated with the pneumonitis, and we try to bring them in to the hospital earlier rather than later for, if anything, steroids. Our hospitalists are very aware of some of these side effect profiles. I think it’s important to keep track of some of these immune-related adverse events because diarrhea due to TKI therapy may be managed differently from diarrhea due to colitis. I think that’s important to keep in mind.

Michael B. Atkins, MD: One of the things that we’re doing in the melanoma world, I think, may apply to other diseases as well. Although most of the toxicities from immuno-oncology occur relatively early when you’re giving single-agent nivolumab, it’s not in the first 12 weeks. It’s often in the next 12 weeks. But there are patients who can develop late toxicities. If they’re on therapy for 6 months or greater than a year, we can start seeing things like arthropathies or neuropathies, which can be quite debilitating. And many of those patients who are being treated, at that point may not be getting any more benefit. They may not even have any real disease at that point.

We’ve learned, from data that were presented at the Genitourinary Cancers Symposium, that you can stop therapy. In a lot of those patients who were responders after 6 months or a year, you can stop therapy and they continue to respond. And so, we’ve taken the approach in melanoma that, at a year, if our patient is responding, we do a PET scan. If the PET scan is negative, we stop treatment. If the PET scan is positive, we biopsy the tumor. And 9 out of 10 times, there’s no viable tumor in that specimen. We stop treatment and, virtually, all those patients continue to respond. It may not be the case in kidney cancer, where the degree of complete responses is not quite the same as melanoma or some of the more immune-responsive diseases. But I think there’s a danger in overtreating these patients.

Physicians who have been giving TKIs and trying to continue them as long as the patient is not showing progressive disease don’t fully understand the fact that the mechanism of the immune system and the way it works is different. When we gave high-dose IL-2, 3 weeks of therapy was usually enough to produce a durable response in the patients who were responding. Occasionally, we would give a second cycle of therapy, but we didn’t have to keep treating the patients if we fully activated their immune system against the tumor.

Transcript Edited for Clarity

Brought to you in part by Eisai
Printer Printing...